Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 12, NWS Honolulu, HI

February 23, 2011Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 23, 2011, 1:26 PM HST for Honolulu County, Hawaii. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2011, 1:26 PM HST (23:26 UTC)
Expired
Feb 23, 2011, 2:30 PM HST
In force
64 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 94 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1690 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1690 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WGHW50 PHFO 232326
FFWHFO
HIC003-240230-
/O.NEW.PHFO.FF.W.0012.110223T2326Z-110224T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
126 PM HST WED FEB 23 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 430 PM HST

* AT 118 PM HST...RADAR SHOWED HEAVY RAIN AND THUNDERSTORMS OVER 
  CENTRAL OAHU NEAR WAIPIO. THE AREA OF HEAVY RAIN WAS NEARLY 
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAHIAWA...KAPOLEI...EWA BEACH...PEARL CITY...SCHOFIELD 
  BARRACKS...WAIPAHU...AND MILILANI TOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 430 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2153 15816 2157 15794 2137 15789 2130 15797
      2128 15808

$$

HARRISON
1 follow-up statement
139 
WGHW70 PHFO 240030
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
230 PM HST WED FEB 23 2011

HIC003-240040-
/O.CAN.PHFO.FF.W.0012.000000T0000Z-110224T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
230 PM HST WED FEB 23 2011

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS.

LAT...LON 2153 15816 2157 15794 2137 15789 2130 15797
      2128 15808

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 10:00 AM HST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 23, 10:00 AM HST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST WED FEB 23 2011

.SYNOPSIS...
HEAVY SEA BREEZE SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON OVER INTERIOR SECTIONS DUE TO THE LIGHT WIND REGIME.
LIGHT WINDS WILL CONTINUE THROUGH THIS WEEKEND DUE TO A SURFACE
TROUGH OVER THE ISLANDS. AN UPPER LEVEL TROUGH WILL BRING POSSIBLE
HEAVY SHOWERS AND ISOLATED THUNDERSTORMS TO KAUAI AND OAHU THROUGH
TONIGHT...AND TO MAUI COUNTY AND THE BIG ISLAND THROUGH FRIDAY
MORNING. WEEKEND WEATHER WILL CONSIST OF AFTERNOON CLOUDS AND
SHOWERS...AND CLEAR AND COOL NIGHTS.

&&

.DISCUSSION...
RADAR IMAGERY SHOWS NUMEROUS SHOWERS OVER WINDWARD BIG
ISLAND AND THE ADJACENT WATERS...WHILE THERE ARE SOME SCATTERED
HEAVIER SHOWERS SOUTHWEST OF MAUI COUNTY AND OAHU. AN INVERTED
SURFACE TROUGH IS CUTTING OFF THE TRADES THIS MORNING RESULTING IN
LIGHT WINDS. THE LIGHT WINDS WILL CONTINUE THROUGH THIS WEEKEND AS
THE SURFACE TROUGH REMAINS OVER THE ISLANDS. HEAVIER SHOWERS AND
THUNDERSTORMS WILL BECOME AN INCREASED POSSIBILITY THIS AFTERNOON
DUE TO SEA BREEZE CONVECTION WITH THE CURRENT LIGHT WIND REGIME.

AN UPPER LEVEL TROUGH IS DIGGING DOWN FROM THE NORTH...BRINGING AN
UNSTABLE ATMOSPHERE TO THE ISLANDS. THE 12Z SOUNDINGS FROM LIHUE AND
HILO SHOW COLD 500 MB TEMPERATURES OF -13 AND -12 DEGREES CELSIUS
RESPECTIVELY...WHICH INDICATES THE POTENTIAL FOR HEAVY SHOWERS AND
THUNDERSTORMS GIVEN ENOUGH MOISTURE. HOWEVER...MOISTURE IS SOMEWHAT
LIMITED OVER THE ISLANDS...WITH PRECIPITABLE WATER VALUES BETWEEN
1.13 AND 1.30 INCHES. THE UPPER TROUGH WILL SHARPEN THROUGH THE DAY
TODAY...WITH THE STRONGEST PART OF THE TROUGH AXIS MOVING OVER KAUAI
AND OAHU TONIGHT...AND THEN OVER MAUI COUNTY AND THE BIG ISLAND
TOMORROW. THIS WILL BRING THE POSSIBILITY OF HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS. AS THE TROUGH AXIS MOVES AWAY FROM KAUAI AND
OAHU TOMORROW MORNING...THE THREAT FOR FLASH FLOODING WILL LESSEN.
THUS...THE FLASH FLOOD WATCH FOR KAUAI COUNTY AND OAHU WILL END AT 6
AM TOMORROW MORNING. HOWEVER...THE FLASH FLOOD WATCH FOR MAUI COUNTY
AND THE BIG ISLAND WILL CONTINUE THROUGH FRIDAY MORNING. ALSO...AS
THE UPPER TROUGH MOVES OVER THE BIG ISLAND...BRINGING THE
POSSIBILITY OF HEAVY SNOW SHOWERS FOR THE SUMMIT AREAS. HEAVY SNOW
SHOWERS ASSOCIATED WITH AFTERNOON CONVECTION TODAY IS ALSO POSSIBLE
FOR THOSE AREAS. A WINTER STORM WARNING REMAINS IN EFFECT FOR THE
BIG ISLAND SUMMITS THROUGH FRIDAY MORNING.

AS THE UPPER TROUGH MOVES OVER THE EASTERN END OF THE STATE...MODELS
INDICATE THAT A CUT-OFF UPPER LOW WILL FORM TOMORROW NIGHT AND MOVE
SLOWLY TO THE EAST SOUTHEAST BEFORE IT EXITS THE BIG ISLAND LATE
FRIDAY. AS A RESULT...UNSTABLE CONDITIONS WILL PERSIST THROUGH THEN
FOR THE EASTERN END OF THE ISLAND CHAIN. HOWEVER...MOISTURE LOOKS
TO REMAIN LIMITED.

INCREASING UPPER LEVEL RIDGING THIS WEEKEND WILL BRING INCREASED
STABILITY. WITH LIGHT WINDS CONTINUING...AFTERNOON SEA BREEZE
CLOUDS/SHOWERS OVER INTERIOR SECTIONS CAN BE EXPECTED...WITH
NIGHT-TIME LAND BREEZES LEADING TO CLEAR AND COOL NIGHTS.

SURFACE RIDGING NORTH OF THE ISLANDS MAY BRING A RETURN OF THE TRADE
WINDS NEXT WEEK. HOWEVER...MODELS ARE NOT IN GOOD AGREEMENT WITH
THIS SOLUTION...SO CONFIDENCE IS LOW IN THE LONG-TERM FORECAST.

&&

.AVIATION...
WITH THE UPPER TROUGH APPROACHING FROM THE WEST...EXPECT SEA BREEZES
TO PRODUCE +SHRA WITH ISOL TSRA OVER INTERIOR SECTIONS THIS
AFTERNOON. CONVECTION MAY LINGER INTO THE NIGHT OVER ALL AREAS...
WITH THE STRONGEST CELLS PRODUCING TOPS BTW FL300/FL400. THIS WILL
RESULT IN WIDESPREAD MVFR CONDITIONS WITH ISOLATED IFR CIGS AND VIS
NEAR +SHRA/TSRA. DURING THIS TIME...BKN CI WILL REMAIN OVER THE
ISLANDS. CHANCES FOR CONVECTION DECREASE OVER KAUAI AND OAHU
TOMORROW.

SIGMET PAPA IS STILL IN EFFECT FOR CONVECTION NORTH OF THE MAIN
HAWAIIAN ISLANDS. THIS IS OUTSIDE RADAR RANGE BUT REMAINS INSIDE HCF
AIRSPACE WITH TOPS TO AROUND FL480.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON HST FRIDAY FOR THE SUMMITS OF
MAUNA LOA AND MAUNA KEA.

FLASH FLOOD WATCH UNTIL 6 AM HST THURSDAY FOR KAUAI COUNTY AND
OAHU.

FLASH FLOOD WATCH UNTIL NOON HST FRIDAY FOR MAUI COUNTY AND THE
BIG ISLAND.

DISCUSSION...HARRISON
AVIATION...WROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:49 PM HSTAreal Flood AdvisoryHFOHonolulu112 min
Feb 23, 3:36 AM HSTWinter Storm WarningHFOHawaii36 hr
Feb 23, 1:00 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.